Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 17, NWS Houston/Galveston, TX

May 13, 200410 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 13, 2004, 4:33 PM CDT for 10 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 4:33 PM CDT (21:33 UTC)
Expired
May 13, 2004, 7:30 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Brazos County, TX, Burleson County, TX, Grimes County, TX, Madison County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Washington County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.6 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 132135
FFWHOU
TXC041-051-185-313-339-373-407-455-471-477-140030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
433 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TRINITY COUNTY IN SOUTHEAST TEXAS
  POLK COUNTY IN SOUTHEAST TEXAS
  MADISON COUNTY IN SOUTHEAST TEXAS
  WALKER COUNTY IN SOUTHEAST TEXAS
  BRAZOS COUNTY IN SOUTHEAST TEXAS
  SAN JACINTO COUNTY IN SOUTHEAST TEXAS
  GRIMES COUNTY IN SOUTHEAST TEXAS
  BURLESON COUNTY IN SOUTHEAST TEXAS
  MONTGOMERY COUNTY IN SOUTHEAST TEXAS
  WASHINGTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 730 PM CDT

* AT 430 PM CDT...LAW ENFORCEMENT REPORTS INDICATE THAT NUMEROUS 
  ROADS ACROSS THE WARNED AREA HAVE BEEN CLOSED DUE TO FLOODING. 
  SOME OF THE MAIN ROADS INCLUDE...FM 350 NEAR MOSCOW...HWY 21 NEAR 
  MADISONVILLE...OSR BETWEEN NORMANGEE AND BRYAN...AND FM 2989 
  (IN WALKER COUNTY). ALTHOUGH RAINFALL HAS BRIEFLY DECREASED
  ...ADDITIONAL HEAVY RAINFALL IS POSSIBLE THIS EVENING.   

* FLOODING IS EXPECTED THROUGHOUT THE WARNED AREA.

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3061 9663 3039 9646 3013 9653 3028 9602
          3025 9561 3060 9469 3124 9492 3090 9561
          3106 9597

$$
1 follow-up statement
000 
WGUS74 KHGX 140037
FFSHOU
TXC041-051-185-313-339-373-407-455-471-477-140130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
735 PM CDT THU MAY 13 2004

AT 730 PM CDT DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS 
SHIFTED SOUTH AND IS NOW LOCATED ALONG THE SOUTHEAST TEXAS COAST.
THEREFORE...THE FLASH FLOOD WARNING FOR BRAZOS...BURLESON...
WASHINGTON...GRIMES...MADISON...POLK...MONTGOMERY...TRINITY...AND 
SAN JACINTO COUNTIES HAS BEEN ALLOWED TO EXPIRE AT 730 PM. AREAS OF 
STANDING WATER WILL LIKELY REMAIN ON SOME ROADWAYS DUE TO THE 
EARLIER HEAVY RAINFALL. MOTORISTS SHOULD CONTINUE TO EXERCISE 
CAUTION WHEN DRIVING TONIGHT ACROSS THIS AREA.     

A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHEAST TEXAS. ADDITIONAL 
SHOWERS AND THUNDERSTORMS MAY MOVE INTO SOUTHWEST TEXAS FROM THE WEST 
OR NORTHWEST LATER TONIGHT.  

LAT...LON 3078 9646 3045 9676 3022 9648 3032 9559
          3076 9466 3117 9506 3089 9563 3103 9596

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 2:12 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 13, 2:12 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
212 PM CDT THU MAY 13 2004

.DISCUSSION...
A RATHER BUSY DAY ACROSS SOUTHEAST TEXAS. A LARGE MCS CONTINUES TO
PROPAGATE TO THE SOUTH AS A WELL DEFINED COLD POOL HAS DEVELOPED
WITH THE CONVECTION. IT LOOKS LIKE THERE WILL BE A CHANCE FOR RAIN
FOR THE FORESEEABLE FUTURE. SINCE THE GROUNDS ARE ALREADY SATURATED
AND ADDITIONAL RAIN WILL LIKELY CAUSE SOME FLOODING PROBLEMS...WILL
GO AHEAD AND EXTEND THE FLOOD WATCH UNTIL 7 PM FRIDAY NIGHT. NOT
MUCH CHANGE WILL BE MADE FOR THE UPCOMING FORECAST PACKAGE. AT LEAST
A SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS WILL REMAIN IN THE
FORECAST THROUGH THE SEVEN DAY PERIOD. 46/43/42/30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH FOR AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT
BEND...GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...WALLER...WASHINGTON...AND WHARTON
COUNTIES UNTIL 6 PM.
FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 7 PM FRIDAY.
SMALL CRAFT SHOULD EXERCISE CAUTION ALL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  63 80 65 81 65 / 40 60 40 50 30
HOUSTON (IAH)          70 81 66 81 66 / 40 60 50 50 30
GALVESTON (GLS)        74 80 70 81 70 / 40 60 50 50 30

&&
Hazardous weather outlook, May 13, 3:42 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
342 PM CDT THU MAY 13 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-141200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
342 PM CDT THU MAY 13 2004

...TORNADO WATCH IN EFFECT UNTIL 6 PM FOR CHAMBERS...GALVESTON...
BRAZORIA...JACKSON...AND MATAGORDA COUNTIES...

...FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS THROUGH 7 PM FRIDAY...

.DAY ONE...TONIGHT AND FRIDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE ACROSS SOUTHEAST TEXAS DURING THE OVERNIGHT HOURS. THERE IS
ABUNDANT MOISTURE AVAILABLE OVER SOUTHEAST TEXAS...AND THERE ARE
SEVERAL SURFACE BOUNDARIES AROUND THAT WILL AID THUNDERSTORM
DEVELOPMENT. HEAVY RAIN HAS ALREADY OCCURRED OVER NORTHERN PARTS OF
SOUTHEAST TEXAS. JUST OVER 5 INCHES OF RAIN /5.02/ HAS FALLEN IN THE
BRYAN/COLLEGE STATION AREA...AND RADAR ESTIMATES SUGGEST 6 TO 10
INCHES OF RAIN MAY HAVE FALLEN ACROSS PARTS OF BRAZOS...TRINITY...AND
POLK COUNTIES. SOME AREAS ARE LIKELY TO EXPERIENCE FLOODING CONDITIONS
AS THE RAIN RUNS OFF THE ALREADY SATURATED GROUND.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY.
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND. A
SLOW MOVING UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE SOUTHERN
ROCKIES WILL CHANNEL A SERIES OF DISTURBANCES ACROSS TEXAS FRIDAY
THROUGH SUNDAY THAT WILL LIKELY LEAD TO PROTRACTED PERIODS OF HEAVY
RAINS.  THE ATMOSPHERE ACROSS SOUTHEAST TEXAS WILL REMAIN UNSTABLE
AND VERY MOIST THE NEXT FEW DAYS. THE GROUND ACROSS PARTS OF SOUTHEAST
TEXAS WILL LIKELY BE SATURATED AND THESE ADDITIONAL RAINS WILL LEAD TO
EXTENSIVE RUNOFF. WEAK UPPER LEVEL RIDGING MAY HELP TO DRY THINGS OUT
BY NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, May 13, 12:21 PM CDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1221 PM CDT THU MAY 13 2004

GMZ330-335-350-355-TXZ178-179-197-199-200-210>214-226-227-235>238-
132200-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-GALVESTON BAY-
HARRIS-JACKSON-LIBERTY-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-
SAN JACINTO-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
1221 PM CDT THU MAY 13 2004

...TORNADO WATCH IN EFFECT THROUGH 5 PM FOR THE SOUTHERN HALF OF
SOUTHEAST TEXAS...

A TORNADO WATCH HAS BEEN ISSUED FOR AREAS GENERALLY ALONG AND SOUTH
OF I-10 THROUGH 5 PM. THE FOLLOWING COUNTIES ARE INCLUDED IN THE
WATCH...AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT BEND...
GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...MONTGOMERY...
POLK...SAN JACINTO...WALLER...WASHINGTON...AND WHARTON.

THE HOUSTON METROPOLITAN AREA IS INCLUDED IN THE WATCH. NUMEROUS
THUNDERSTORMS WILL BUILD SOUTHWARD TOWARD THE COAST THROUGH THE
REMAINDER OF THE AFTERNOON AND EARLY EVENING. THESE STORMS HAVE A
HISTORY OF PRODUCING LARGE HAIL...WIND DAMAGE AND FLOODING RAINS.

TXZ164-176-177-195-196-198-132200-
BRAZOS-BURLESON-GRIMES-MADISON-TRINITY-WALKER-
1221 PM CDT THU MAY 13 2004

...TORNADO WATCH HAS BEEN CANCELLED...

THE TORNADO WATCH THAT HAD BEEN IN EFFECT FOR THIS AREA HAS BEEN
CANCELLED. THE SEVERE THUNDERSTORMS HAVE MOVED SOUTH...AND ARE NO
LONGER A SEVERE THREAT.
Special weather statement, May 13, 2:46 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
246 PM CDT THU MAY 13 2004

GMZ330-335-350-355-TXZ210-214-226-227-235>238-132300-
BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-GALVESTON BAY-JACKSON-
MATAGORDA-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
246 PM CDT THU MAY 13 2004

...TORNADO WATCH REMAINS IN EFFECT UNTIL 6 PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY
SOUTHWARD THROUGH THE LATE AFTERNOON HOURS. WIND FIELDS REMAIN
FAVORABLE FOR TORNADO DEVELOPMENT WITH THE STRONGEST STORMS.

TXZ178-179-197-199-200-211>213-132030-
AUSTIN-HARRIS-LIBERTY-MONTGOMERY-POLK-SAN JACINTO-WALLER-WASHINGTON-
246 PM CDT THU MAY 13 2004

...TORNADO WATCH HAS BEEN CANCELLED...

THE TORNADO WATCH THAT WAS ISSUED EARLIER THIS AFTERNOON HAS BEEN
CANCELLED. THE STRONGEST THUNDERSTORMS HAVE MOVED TO THE SOUTH OF THE
AREA...AND THE THREAT FOR SEVERE WEATHER HAS DIMINISHED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:19 AM CDTSevere Thunderstorm WarningHGXBrazos26 min
May 13, 5:37 AM CDTSevere Thunderstorm WarningHGXPolk38 min
May 13, 6:00 AM CDTSevere Thunderstorm WarningHGXGrimes, Walker45 min
May 13, 6:08 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson37 min
May 13, 6:19 AM CDTTornado WarningHGXBrazos, Burleson26 min
May 13, 6:30 AM CDTFlash Flood WarningHGXBrazos, Burleson2 hr
May 13, 6:57 AM CDTSevere Thunderstorm WarningHGXBurleson48 min
May 13, 8:01 AM CDTSevere Thunderstorm WarningHGXPolk44 min
May 13, 8:04 AM CDTSevere Thunderstorm WarningHGXPolk41 min
May 13, 9:14 AM CDTTornado WarningHGXBrazos46 min
May 13, 9:25 AM CDTSevere Thunderstorm WarningHGXMadison65 min
May 13, 9:52 AM CDTFlash Flood WarningHGXBrazos, Burleson, Madison2 hr
May 13, 10:12 AM CDTSevere Thunderstorm WarningHGXHouston48 min
May 13, 10:30 AM CDTSevere Thunderstorm WarningHGXMadison30 min
May 13, 10:44 AM CDTSevere Thunderstorm WarningHGXWalker61 min
May 13, 10:51 AM CDTSevere Thunderstorm WarningHGXGrimes, Madison54 min
May 13, 11:12 AM CDTFlash Flood WarningHGXTrinity2 hr
May 13, 11:22 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson53 min
May 13, 11:32 AM CDTFlash Flood WarningHGXGrimes, Houston, Polk, San Jacinto, Walker3 hr
May 13, 11:39 AM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto66 min
May 13, 11:54 AM CDTTornado WarningHGXMontgomery66 min
May 13, 11:56 AM CDTTornado WarningHGXMontgomery64 min
May 13, 11:58 AM CDTFlash Flood WarningHGXBrazos, Burleson, Madison3 hr
May 13, 12:13 PM CDTFlash Flood WarningHGXMontgomery2 hr
May 13, 12:22 PM CDTSevere Thunderstorm WarningHGXLiberty68 min
May 13, 12:40 PM CDTTornado WarningHGXHarris, Liberty65 min
May 13, 1:15 PM CDTFlash Flood WarningHGXTrinity75 min
May 13, 1:33 PM CDTSpecial Marine WarningHGX117 min
May 13, 1:38 PM CDTFlash Flood WarningHGXHarris, Waller, Washington112 min
May 13, 1:45 PM CDTSevere Thunderstorm WarningHGXChambers60 min
May 13, 2:30 PM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Houston, Liberty, Madison and 5 more2 hr
May 13, 3:38 PM CDTSevere Thunderstorm WarningHGXColorado67 min
May 13, 3:58 PM CDTSpecial Marine WarningHGX62 min
May 13, 4:33 PM CDTSpecial Marine WarningHGX117 min
May 13, 4:52 PM CDTSevere Thunderstorm WarningHGXHarris, Waller38 min
May 13, 4:58 PM CDTSpecial Marine WarningHGX62 min
May 13, 5:02 PM CDTSpecial Marine WarningHGX118 min
May 13, 5:04 PM CDTFlash Flood WarningHGXJackson2 hr
May 13, 5:07 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery53 min
May 13, 6:20 PM CDTSpecial Marine WarningHGX115 min
May 13, 6:35 PM CDTFlash Flood WarningHGXJackson, Matagorda, Wharton3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.